August 13, 2007 / 9:02 PM / 12 years ago

Verapamil for headaches may cause heart problems

NEW YORK (Reuters Health) - When high doses of the drug verapamil are used to prevent cluster headaches, a severely painful type of headache, about one in five patients will develop some form of cardiac irregularity, according to a report by UK researchers.

“The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem,” senior author Dr. Peter J. Goadsby, from the National Hospital for Neurology and Neurosurgery in London, said in a statement.

The new findings, which appear in the current issue of the journal Neurology, stem from a study of 108 patients who received the calcium-channel blocker verapamil for cluster headache and had ECG results documented in hospital notes. The daily dose of verapamil ranged from 240 to 1200 mg.

Calcium-channel blockers are a class of drugs that decrease heart contractions and dilate the arteries, which may increase the supply of blood to the heart. Some of the trade names that verapamil is sold under include Calan, Verelan or Covera.

Twenty-one patients (19 percent) had an arrhythmia - a disorder of the heart’s regular rhythmic beating, according to the report. Thirteen patients developed first-degree heart block, when the heart’s electrical impulse moves through the atrioventricular block node more slowly than normal. One of these 13 patients required a permanent pacemaker.

Other abnormalities included right bundle branch block in four patients, a conduction block involving partial or complete interruption of the flow of electrical impulses through the heart. Junctional rhythm in three patients, and junctional rhythm plus second-degree heart block in one patient.

Bradycardia, or slower than normal heart beat, was noted in 39 patients (36 percent), but the drug was only stopped in 4 patients.

“The study highlights the need for careful ECG monitoring of patients with cluster headache while on verapamil,” the authors conclude.

Goadsby added that “since this drug is relatively new for use in cluster headaches, it’s possible that some health-care providers are not aware of the problems that can come with its use.”

SOURCE: Neurology, August 14, 2007.

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below